Format

Send to

Choose Destination
Clin Sci (Lond). 1997 Apr;92(4):385-9.

Effect of high-dose chemotherapy on intestinal permeability in humans.

Author information

1
Department of Haematology-Oncology, Queen Elizabeth Hospital, Woodville South, South Australia.

Abstract

1. Mucositis is a common side-effect of chemotherapy which is difficult to assess except by invasive means such as upper gastrointestinal endoscopy. Differential absorption of mono- and di-saccharides, such as rhamnose and lactulose, is a non-invasive measure of intestinal damage. 2. The purpose of the study was to assess the duration and severity of intestinal damage in patients undergoing high-dose chemotherapy and autologous blood stem-cell transplantation for malignant disease. 3. Thirty-five patients were studied before treatment and at 7, 28, 60 and 90 days after treatment. 4. The median lactulose/rhamnose ratios before treatment and at 7 and 90 days post-treatment were 0.09, 0.62 and 0.06 respectively. Altered permeability was due to both increased lactulose permeation and decreased rhamnose absorption. These abnormalities suggest a defect in tight-junction integrity as well as a decrease in surface area of small bowel. 5. We conclude that chemotherapy given for malignant disease is associated with a transient abnormality in intestinal sugar permeability, which peaks at 7 days after treatment and is composed of both mono- and di-saccharide absorption abnormalities.

PMID:
9176038
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center